Washington, 2023

Debris Flow in Washington, May 16, 2023

May 16, 2023 · NWS OTX · 1 event in 1 county or zone

Heavy rain and snow melt led to a debris along Mad River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rain and snow melt led to a debris along Mad River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 3:41 PM PST, 19 minutes earlier.

Area forecast discussion, May 16, 3:41 PM PST, 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Tue May 16 2023

.SYNOPSIS...
The Inland Northwest will experience scattered showers and
thunderstorms today, Wednesday and Thursday. Some afternoon and
evening thunderstorms will be capable of locally heavy rain, small
hail, and frequent cloud to ground lightning. Temperatures Friday
and Saturday will climb into the upper 80s and 90s, potentially
breaking records. Many rivers will be running swiftly over the
next couple of weeks as above average temperatures cause mountain
snow to melt rapidly.

&&

.DISCUSSION...

Tonight through Thursday night: The area of low pressure that took
an unusual way of arrival via a trek from the northeast down to
Oregon and lifting northward into washington is spinning overhead
this afternoon. It contains a very moist and unstable airmass and
disturbances spinning around it and inside it are firing off
showers and thunderstorms of varying intensity. The storm motion
is quite slow and dependent upon where the convection originates
as storms forming closer to the Northern Mountains and the
Cascades will have a slow motion from northeast to southwest at
about 5 to 10 mph while disturbances near the Palouse and down to
the Lewiston/Clarkston area will move to the northeast at 10 mph
or less with some seemingly quasi-stationary. The KOTX sounding
shows the trope is high enough to allow the cape to be somewhat
skinny and support potential for small hail in addition to heavy
downpours and the complication of slow storm motion. Excessive
runoff may result in flooding of rivers, creeks, streams, and
other low-lying and flood prone locations. Burn scars, steep
terrain and urbanized areas with poor drainage will be especially
susceptible to flash flooding with thunderstorms. Rather than
utilizing straight ensembles the short term CAM models and other
deterministic model runs show various clutter swirling around in
this pattern on through Wednesday but showing some slight
weakening as ridging looks to gain more influence Thursday night.
As such a cluttered forecast containing a continued mention of
showers and thunderstorms with slow storm motions but not as
intense as today remains in place. /Pelatti

Friday and Saturday: East of the Cascades, the warmest days of the
week will be Friday and Saturday as the ridge over the western
U.S. bulges northward into our region. The ECMWF ensemble mean
temperature anomaly at 850mb is between 10-12C for Friday and
Saturday. The National Blend of Models (NBM) temperature guidance
for Friday ranges from the mid to upper 80s in the valleys of the
Idaho Panhandle to the low to mid 90s for the lowlands of central
Washington. The NBM expands the 90s into the Idaho Panhandle and
northeast Washington on Saturday.

            Friday Record/Forecast      Saturday Record/Forecast
Spokane                85/88                         86/90
Lewiston               90/92                         93/94
Pullman                88/84                         85/87
Wenatchee              88/92                         89/92
Omak                   94/92                         95/93

Probabilistic data generated by the NBM gives Spokane
International over a 90 percent chance of breaking high
temperature records on Friday and Saturday.

Saturday night and Sunday: We will be watching the arrival of a
frontal system arriving from the Pacific late Saturday or
Sunday. There are timing differences between the various
ensembles. The morning run of the GFS represents what some of the
quicker ensembles look like. This scenario has the potential for
the development of showers and thunderstorms over the Cascades and
high terrain of central and northeast Oregon. Given the degree of
instability and wind shear advertised by this quicker solution,
strong thunderstorms would be a possibility for central and
southeast Washington. A slower front similar to the morning run of
the ECMWF shows less thunderstorm potential with the upper ridge
suppressing storms on Saturday.

Our weather for Sunday will trend cooler following the passage of
a cold front. The aforementioned quicker solution is on the
extreme end of the model ensembles with highs in the 60s and 70s
and strong west winds gusting as high as 40 to 50 mph. The average
of the ensembles cools highs on Sunday into the 80s with modest
west winds of 10 to 20 mph with localized gusts to 30 mph through
the Cascade gaps. Our forecast resembles the ensemble mean for
Sunday with the greatest probability for showers and thunderstorms
over the mountains of northeast Washington and the Idaho
Panhandle.

Monday and Tuesday: The continuation onshore flow Monday and
Tuesday will push temperatures down and close to average for mid
May. Highs will be in the upper 60s to mid 70s for the beginning
of the work week. /GKoch

&&

.AVIATION...
00Z TAFS: Slow moving showers and thunderstorms will continue
through the evening with 20-40 percent chances for most
locations. Thunderstorms will be capable of producing very heavy
downpours and small hail. Lowered ceilings and reduced visibility
with thunderstorms may result in MVFR to brief IFR conditions.
Lower probabilities for precip during 12-18Z, then increased
chances again after 18Z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  79  58  84  58  88 /  30  40  20  10   0   0
Coeur d'Alene  57  79  55  84  56  87 /  40  50  20  10   0   0
Pullman        54  76  55  82  57  84 /  20  50  20  10   0   0
Lewiston       60  84  60  89  62  92 /  20  50  20  10   0   0
Colville       54  82  55  86  56  89 /  50  50  30  10  10   0
Sandpoint      56  76  53  81  53  85 /  50  50  30   0   0  10
Kellogg        57  75  57  80  58  84 /  40  60  30  10   0  10
Moses Lake     59  87  61  91  61  95 /  40  20  20  10  10   0
Wenatchee      62  87  64  89  64  92 /  30  30  30  20  10   0
Omak           61  87  62  89  61  92 /  30  30  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Flood Watch until 10 PM PDT this evening for Central Chelan
     County-Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area-Western Chelan County-
     Western Okanogan County.

&&

In the hours before

Special weather statement, May 16, 12:45 PM PST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
145 PM PDT Tue May 16 2023

IDZ003-WAZ033-162130-
Idaho Palouse ID-Washington Palouse WA-
145 PM PDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Latah
and southeastern Whitman Counties through 230 PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pullman, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pullman, Moscow, Colton, and Uniontown.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 332 and 349.
 U.S. Highway 195 in Washington between mile markers 5 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4669 11738 4681 11701 4660 11681 4650 11721
TIME...MOT...LOC 2044Z 336DEG 6KT 4660 11713

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VT
Local storm report, May 16, 1:42 PM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       4 N COLTON              46.63N 117.14W
05/16/2023  E0.50 INCH       WHITMAN            WA   TRAINED SPOTTER

            ESTIMATED HALF INCH OF RAIN FROM A
            THUNDERSTORM LED TO WATER RUNNING DOWNHILL
            NEAR PROPERTY AT APPROXIMATELY 2 FEET WIDE,
            1/4 INCH DEEP. ALSO HAD PEA SIZE HAIL FROM
            THE STORM.

&&

JW
Local storm report, May 16, 3:10 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
410 PM PDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     FLASH FLOOD      2 SW MOSCOW             46.71N 117.03W
05/16/2023                   LATAH              ID   LAW ENFORCEMENT

            LATAH COUNTY SHERIFF REPORTED ON SOCIAL
            MEDIA THAT SAND ROAD HAS BEEN WASHED OUT AT
            APPROXIMATELY 2302 SAND RD (NEAR THE STATE
            LINE).

&&
Special weather statement, May 16, 3:44 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
444 PM PDT Tue May 16 2023

WAZ033-036-170015-
Spokane Area WA-Washington Palouse WA-
444 PM PDT Tue May 16 2023

...A strong thunderstorm will impact portions of north central
Whitman and south central Spokane Counties through 515 PM PDT...

At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Cheney, moving northwest at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rosalia, Malden, Pine City, and Plaza.

This includes U.S. Highway 195 in Washington between mile markers 62
and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4725 11723 4715 11748 4733 11773 4747 11744
TIME...MOT...LOC 2343Z 150DEG 10KT 4730 11750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

VT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Chelan

When
May 16, 4:00 PM PST to 5:00 PM PST
Where
Chelan County, 7 mi NW of Ardenvoir to 6.46 mi SSW of Brief
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
47.802, -120.477

Thunderstorm heavy rains led to logs and debris flushing down the Mad River above Pine Flats campground.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116414.